View Full Version : anorexia and ritalin...


sarey
02-19-08, 05:17 PM
i have anorexia (or so ive been told) and ive been put on ritalin

apparently ritalin can CAUSE anorexia

um, so i dont know

what are the effects of ritalin specifically?
is it bad for me to take ritalin?

confused...

but the effect ritalin gives me is like, i feel much different, calm, focusued... but ive JUST started, so obviously itll take some time to get used to

but i lose my appetite completely
and i dunno...
ive lost a bit of weight too...

ozchris
02-19-08, 05:52 PM
I'd imagine it'd be bad but I'm not an expert.

I've heard of anorexic/bulimic people getting addicted and abusing meds like Ritalin/Dex/Desoxyn because they get rid of your appetite.

Matt S.
02-19-08, 05:57 PM
I have an ED, actually if I lose five or ten more pounds I will probably be diagnosed as Anorexic again, but now I rationalize and say that 3 months ago I was close to 200 pounds from a med I was taking and I wanted to lose that weight.

It turned into a control thing and I dumped my Dexedrine out 3 weeks ago and still have been losing (Mania takes away my appetite) so I will have to make myself eat again because I start my dexedrine in a few days after my mood stabilizer kicks in.

On medication though, I acknowledge that I am thin and I don't actively restrict because I focus on different things, active restriction versus a severe side effect medically most likely won't be seen as anorexic behavior, if you are honest.

sarey
02-21-08, 01:54 PM
blah i dnt know what to do...
*sigh*

ozchris
02-21-08, 08:48 PM
You need to talk to someone experienced with this sort of thing. A psychologist and a psychiatrist working together would be the best.

I think it's important to be careful because I read some posts on this forum where someone was taking 90mg+ of Dexoxyn a day. She was bulimic. I know it's not the same thing but it's kind of similar to anorexia. She believed she had to have that amount to treat her ADD and also claimed it 'cured' her eating disorder. With that much methamphetamine she wouldn't feel like she needed to eat at all...but those effects pass in time and you need to keep increasing the dose to get the appetite suppressing effects. I doubt it worked out well for her in the end.

At least you have some sense about how this medicine/eating disorder could be a problem. If you do keep taking the ritalin keep the doses as small as possible.

QueensUgirl might be able to help you out. I think she knows a bit about this kind of thing.

Good luck with everything and look after yourself.

QueensU_girl
02-25-08, 04:04 PM
First we need to differentiate between the concept of Anorexia ('loss of appetite') and Anorexia Nervosa (the belief that one is overweight despite evidence to the contrary).

Stimulant use can, and usually WILL, cause Anorexia ('loss of appetite') in almost everyone who takes them.

The difference is that we don't think we are "fat" when we have a normal or below normal BMI.

Some people with EDs can become almost delusional (psychotic) in their false beliefs that they are 'fat'. (e.g. they look like concentration camp victims and still insist they have fat rolls to lose.)

---

With a medical history of Anorexia Nervosa, I would question why stimulants were prescribed? This seems to be against better judgement. My guess is that you have POSSIBLY not been forthcoming about your Anorexia Nervosa if your Doctor is prescribing _contraindicated_ stimulants to you.

Your Doctor is likely not that much of renegade.

IME, people with AN (and other EDs) can be quite deceptive about hiding their medical history when dealing with health care staff.

I suppose that you should talk to your Doctor?

sarey
02-25-08, 04:20 PM
my doc doesnt know about my history with eating disorders.
i was diagnosed with bulimia a few yearsa go, and then 2years ago anorexia when i was in hosp.
they said it was prbably just a phase.
but i do think im fat.
(IM 10 STONE!!!! IM HUGE!!!)

im not delusional
i really am

but anyway
even if my doc did know
she would probably prescribe me them anyway because the adhd effects my life more than the eating does
im trying really hard to get back into routine of eating properley or at least a bit everyday
(my brother knows, hes helping me alot)
so yeah.

Matt S.
02-25-08, 04:24 PM
The picture in your profile doesn't suggest you are fat.

DavidGen
02-25-08, 04:54 PM
my girlfriend has AN and is 5'1" 83lbs... she looks extremely thin and very sick but when she looks in the mirror she honestly sees herself as "a whale" (to put it in her terms). She actually read somewhere else (not on this forum) that adderall "cured" somebody's anorexia because it got rid of the constant obsession with food/her weight and allowed focus on other things in her life. Ever since then, she has been constantly saying to me about how she cant concentrate, focus on her school work, and other ADD symptoms, obvious to me she wants to get a rx to the meds. Makes me really worried because I know she doesn't have ADHD and wants them just to lose more weight. As a person who loves and cares about her more than anyone in the world, it is soooo hard to live with her ED and constantly see her suffer as much as she does.

arkyle
02-25-08, 10:16 PM
my girlfriend has AN and is 5'1" 83lbs... she looks extremely thin and very sick but when she looks in the mirror she honestly sees herself as "a whale" (to put it in her terms). She actually read somewhere else (not on this forum) that adderall "cured" somebody's anorexia because it got rid of the constant obsession with food/her weight and allowed focus on other things in her life. Ever since then, she has been constantly saying to me about how she cant concentrate, focus on her school work, and other ADD symptoms, obvious to me she wants to get a rx to the meds. Makes me really worried because I know she doesn't have ADHD and wants them just to lose more weight. As a person who loves and cares about her more than anyone in the world, it is soooo hard to live with her ED and constantly see her suffer as much as she does.

...you MUST do something fast.
She's lucky she hasn't had any problems with that. The "mirror whale" is the worst.

DavidGen
02-25-08, 10:53 PM
...you MUST do something fast.
She's lucky she hasn't had any problems with that. The "mirror whale" is the worst.

I know, but the hard part is WHAT do I do??? I also should mention we are long distance right now until she finishes one more year of school, which makes it extra hard because I don't see her everyday. So all I can do is use my words over the phone but I have run out of things to say, nothing seems to help. That is the most frustrating thing ever...trying everything you can to help but to no avail.

sarey
02-26-08, 03:51 AM
its hard to believe something different when youvebeen telling yourself most your life that youre this and that and then someone comes along and tells you otherwise
im sorry your gf is experiecing such a horrid disorder
maybe take her to a doc
and explain to him/her the situation
she needs help...

(and my picture suggests im an obese fugly ... idiot.)

DavidGen
02-26-08, 01:33 PM
its hard to believe something different when youvebeen telling yourself most your life that youre this and that and then someone comes along and tells you otherwise
im sorry your gf is experiecing such a horrid disorder
maybe take her to a doc
and explain to him/her the situation
she needs help...

(and my picture suggests im an obese fugly ... idiot.)

Oh she's been to the doctor...many times. She was even hospitalized for treatment a few years ago. She claims herself to be "cured" at times and does well, but always relapses at some point.

and he's not an idiot for saying your pic doesnt suggest that you're fat. That's not very nice. For one, your are not ugly (weight issues aside) and two, I highly doubt your BMI is anywhere close to 30. I know though that it doesnt matter how much you weigh or how skinny you actually are, you will always see yourself as obese, and that's a hard concept for many people to comprehend.

sarey
02-26-08, 02:59 PM
i didnt call HIM an idiot, i called myself an idiot. jeez...

DavidGen
02-26-08, 04:38 PM
i didnt call HIM an idiot, i called myself an idiot. jeez...

Oh! I'm sorry, I misunderstood! Well, you're not an idiot either, if that make any difference.

sarey
02-27-08, 03:24 AM
not really...
hm..

auntchris
02-27-08, 04:45 PM
Here is an article you might get some information from. Ritalin (http://www.add.org/articles/eatingdisorders.html)

sarey
02-27-08, 05:29 PM
it doesnt explain what im searching for, but it was useful in some ways, thankyou very much

Dragonfly76
03-07-13, 02:17 AM
Sorry to rehash an old post, but using stimulants to treat AN might not be without merit. I have read that it can be useful with body dysmorphia and OCD. I personally had dreadful body image issues pre Ritalin and problems with obsessive ruminations. I do not have AN, but I did think I was fat even when I wasn't; however, this was due to previously being morbidly obese (I had a BMI well over 30 due to impulsive eating) and my 'self perception' hadn't caught up with the reality. Since taking Pristiq and especially Ritalin, my obsessive think is in check to great relief (and also enjoying 6 hours of studying a day which was previously impossible!).

goodvibez
07-01-14, 01:39 PM
I know this is very late, but.......

Ritalin is the most dangerous thing you could give to your kid or yourself. I was prescribed at age 8, developed a bad eating disorder and lost a dangerous amount of weight, which I still not have retrieved (19 now). My BMI is 15.2 and I have only gained 4 stone since starting the drug. This could easily happen to you or worse as Ritalin can cause cardiac arrest. It is too absurd that the government make up a "disorder" and blame it on some imbalance in the brain and then feed us with worse drugs than ecstasy..